Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 159, NWS North Platte, NE

July 15, 2019Blaine County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 2019, 4:23 PM CDT for Blaine County, Thomas County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2019, 4:23 PM CDT (21:23 UTC)
Expired
Jul 15, 2019, 5:15 PM CDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Blaine County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 23 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:30 PM CDTTSTM WND GST 601 S Thedford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS53 KLBF 152123
SVRLBF
NEC009-171-152215-
/O.NEW.KLBF.SV.W.0159.190715T2123Z-190715T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
423 PM CDT Mon Jul 15 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Blaine County in north central Nebraska...
  Central Thomas County in north central Nebraska...

* Until 515 PM CDT.

* At 422 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Purdum to 6 miles east of
  Seneca, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Thedford, Dunning, Halsey, Highway 83 crossing The Dismal River,
  Natwick and Norway.

This includes the following highways...
 Highway 2 between mile markers 202 and 240.
 Highway 83 between mile markers 133 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4179 9997 4176 10059 4207 10077 4203 10025
TIME...MOT...LOC 2122Z 307DEG 17KT 4202 10041 4206 10070 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
266 
WWUS53 KLBF 152142
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
442 PM CDT Mon Jul 15 2019

NEC009-171-152215-
/O.CON.KLBF.SV.W.0159.000000T0000Z-190715T2215Z/
Blaine NE-Thomas NE-
442 PM CDT Mon Jul 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN BLAINE AND CENTRAL THOMAS COUNTIES...

At 441 PM CDT, a severe thunderstorm was located near Purdum, or 17
miles east of Thedford, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Thedford, Dunning, Halsey, Highway 83 crossing The Dismal River,
Natwick and Norway.

This includes the following highways...
 Highway 2 between mile markers 202 and 240.
 Highway 83 between mile markers 133 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4179 9997 4176 10059 4207 10077 4203 10025
TIME...MOT...LOC 2141Z 295DEG 15KT 4200 10024 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
109 
WWUS53 KLBF 152207
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
507 PM CDT Mon Jul 15 2019

NEC009-171-152217-
/O.EXP.KLBF.SV.W.0159.000000T0000Z-190715T2215Z/
Blaine NE-Thomas NE-
507 PM CDT Mon Jul 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLAINE AND
CENTRAL THOMAS COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4179 9997 4176 10059 4207 10077 4203 10025
TIME...MOT...LOC 2207Z 307DEG 17KT 4193 10012 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:19 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 15, 4:19 PM CDT, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
419 PM CDT Mon Jul 15 2019

.UPDATE...
Issued at 417 PM CDT Mon Jul 15 2019

A forecast update is in place for the cluster of storms near
Thedford. A gust to 46kts has been recorded. The forecast takes
the storms southeast toward Lincoln and Custer counties over the
next few hours. Storm motion is toward the southeast at 15 mph.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 200 PM CDT Mon Jul 15 2019

Satellite timing tools suggest the shower and thunderstorm
activity over ern Wyoming will be located across wrn Nebraska
around 21z this afternoon. This seems faster than the
deterministic model timing. The thunderstorm forecast this
afternoon uses the timing tool and the fastest models, the HRRR
and NAMnest, as the basis for a chance of severe thunderstorms
with heavy rainfall.

The HRRR also suggests good wind damage potential this evening but
not significant (gusts less than 75 mph). The model generated gusts
are around 65 mph. The model forms a QLCS on the nose of a 40kt
500mb jet and moves it through the Sandhills at around 45 mph. An
isolated supercell or two may form later this evening behind the
QLCS in the deeper shear.

The heavy rain forecast across the Sandhills this evening is based
on storm development ahead of the fast-moving QLCS. These storms and
the QLCS will merge as indicated by the NAMnest. Precipitable water
will be 1.50 inches or higher across the Sandhills.

The dew point forecast uses the NAM guidance plus bias correction
which is the most moist data set but is still too dry. Dew points in
the 60s and lower 70s should continue tonight through Tuesday night.
The temperature forecast uses the guidance blend plus bias
correction. In the wake of tonight's significant thunderstorm
activity, cooler outflow air from the storms will lower highs
Tuesday into the 80s to lower 90s.

The thunderstorm chances late Tuesday are just scattered across
northern Nebraska. The models maintain a stable environment
throughout the afternoon with activity just getting started in
Wyoming around 21z. This activity will try and move east through nrn
Nebraska but weaken as it encounters a more stable air.

.LONG TERM...(Wednesday through Monday)
Issued at 200 PM CDT Mon Jul 15 2019

Just isolated thunderstorms are in the forecast Wednesday through
Monday but the NAMnest is firing off a line of storms late Wednesday
afternoon. This is the most aggressive model. The other models are
more stable with just a hint of storm activity shown in the SREF.

The latest model consensus continues to show low pressure anchored
over the central high Plains but swrn and ncntl Nebraska will be in
the warm sector with a warm front near the SD border. This should
support heat wave and possibly heat advisory conditions at times
Wednesday through Saturday. The latest model blend features highs in
the 90s through Saturday, even north of the weak frontal boundary.
Temperatures at h700mb continue in the 15C-18C through Saturday,
even across nrn Nebraska. This could support highs in the low 100s
as indicated by the ECM. Both the GFS and ECM indicate a significant
cold front late Saturday which cools high back into the 80s Sunday
and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1246 PM CDT Mon Jul 15 2019

VFR conditions prevail through the afternoon. Isolated thunderstorms
arrive late this afternoon and into the evening. For KLBF...best
chance for thunderstorms are between 01Z and 07Z. Thunderstorms are
expected to last a bit longer at KVTN (between 23Z and 09Z). Large
hail, heavy rainfall reducing visibility, and erratic strong winds
should be expected during the overnight hours. Thunderstorms clear
out by Tuesday morning with a return to VFR conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for NEZ007.

&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Jul 15, 3:24 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
324 PM CDT Mon Jul 15 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
324 PM CDT Mon Jul 15 2019 /224 PM MDT Mon Jul 15 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Heat indices in the mid to upper 90s will continue into early
evening. Heat indices will be near 100 degrees across Boyd
county before decreasing after sunset.

Severe thunderstorms are possible into tonight across mainly the
eastern Panhandle and northwest Nebraska. Large hail, damaging
winds, and frequent lightning is possible. Locally heavy rainfall
will be possible as well across much of northern Nebraska.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Isolated strong to briefly severe thunderstorms will be possible
area-wide Tuesday afternoon and evening.

Heat indicies in the mid to upper 90s, approaching and reaching
100 degrees some locations, are possible in the afternoon
Wednesday, Thursday, and Friday generally along and east of a
line from Imperial to North Platte to Butte.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 15, 2:44 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
144 PM MDT Mon Jul 15 2019

NEZ094-152030-
Western Cherry NE-
144 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 230
PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Medicine Lake, or 35 miles northwest of Mullen, moving
east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Cherry
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 10145 4261 10140 4260 10104 4230 10116
TIME...MOT...LOC 1944Z 281DEG 7KT 4251 10133

CDC
Special weather statement, Jul 15, 3:20 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
320 PM CDT Mon Jul 15 2019

NEZ005-024-094-152100-
Eastern Cherry NE-Hooker NE-Western Cherry NE-
320 PM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND NORTHERN
HOOKER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 320 PM CDT/220 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Brownlee to 18 miles
north of Mullen. These storms were nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Giant Hill and Marsh Flat.

This includes the following highways...
 Highway 97 between mile markers 71 and 87.
 Highway 83 between mile markers 158 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4210 10045 4209 10116 4235 10118 4227 10052
TIME...MOT...LOC 2020Z 335DEG 2KT 4221 10066 4231 10110

CDC
Special weather statement, Jul 15, 3:52 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
352 PM CDT Mon Jul 15 2019

NEZ005-024-025-094-152130-
Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE-
352 PM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND NORTHERN THOMAS COUNTIES UNTIL 430 PM CDT/330
PM MDT/...

At 352 PM CDT/252 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of
Thedford to 10 miles northeast of Mullen. Movement was southeast at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Thedford, Seneca, Giant Hill, Natwick, Norway and Kelso.

This includes the following highways...
 Highway 2 between mile markers 187 and 219.
 Highway 83 between mile markers 146 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4194 10029 4195 10099 4224 10103 4209 10030
TIME...MOT...LOC 2052Z 311DEG 12KT 4209 10050 4218 10095

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:16 PM CDTSpecial Weather StatementLBFKeya Paha44 min
Jul 14, 7:21 PM CDTSpecial Weather StatementLBFGrant39 min
Jul 14, 8:28 PM CDTSpecial Weather StatementLBFCherry47 min
Jul 14, 9:02 PM CDTSpecial Weather StatementLBFCherry43 min
Jul 14, 9:29 PM CDTSpecial Weather StatementLBFBoyd46 min
Jul 15, 2:44 PM CDTSpecial Weather StatementLBFCherry46 min
Jul 15, 3:20 PM CDTSpecial Weather StatementLBFHooker40 min
Jul 15, 3:52 PM CDTSpecial Weather StatementLBFThomas38 min
Jul 15, 4:34 PM CDTSpecial Weather StatementLBFHooker41 min
Jul 15, 4:56 PM CDTSpecial Weather StatementLBFBlaine49 min
Jul 15, 5:20 PM CDTSpecial Weather StatementLBFThomas40 min
Jul 15, 5:32 PM CDTSpecial Weather StatementLBFRock43 min
Jul 15, 5:45 PM CDTSpecial Weather StatementLBFBlaine30 min
Jul 15, 6:22 PM CDTSpecial Weather StatementLBFGarfield38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.